Why did Health Canada sit on this information from 2003? Why did the Committee on Safety of Medicines and the Medicines Control Agency [MCA - Now MHRA] not do anything, when in the year 2000, they knew that withdrawal reactions were reported more frequently with paroxetine than with other SSRIs? [Curr Probl Pharmacovigilance 2000;26:11-2.]
Last year I had a meeting with the MHRA to discuss withdrawal issues [minutes]. According to this report, they already knew the problems some 8 years ago! The outcome of that meeting was a proposal to get withdrawal information into the BNF for ALL SSRi's. It took 8 years of sitting around and one feisty campaigner to get the current staff at the MHRA to relalise this?
I'm grateful for being allowed to have my say at the MHRA but why did it take a campaigner to bring the MHRA's attention to something that was known for 8 years?
A copy of this is heading toward the MHRA.
Selective serotonin reuptake inhibitors(SSRIs) are widely used and represent the largest market share of all prescribed antidepressants in Canada.1
Withdrawal reactions or discontinuation symptoms have been documented with all SSRIs.2,3 These reactions are clinically relevant because they are common, can cause significant morbidity, may be misdiagnosed, leading to inappropriate treatment, and can adversely affect compliance with future antidepressant treatment.2
Although defining the true incidence of withdrawal reactions associated with SSRIs is problematic, Canadian adverse reaction (AR) data along with spontaneous AR data from Australia, France, the United Kingdom and the United States reveal that withdrawal reactions are reported more frequently with paroxetine than with other SSRIs.4–7
Although the mechanism of the SSRI withdrawal syndrome is not completely understood, the onset, frequency and intensity of the symptoms seem to vary according to the pharmacologic and pharmacokinetic properties of the drug, such as the half-life (major risk factor), the presence of active metabolites and the anticholinergic effects of the agent.3,8
Compared with other SSRIs, paroxetine has a short half-life, no active metabolite, a greater anticholinergic effect and greater potency in blocking serotonin reuptake, which could be seen as contributing factors.3,5
The withdrawal symptoms may occur after the treatment is stopped, the dose is reduced, the treatment is switched to another antidepressant, or doses are missed.2,3,9 With paroxetine, symptoms occurred and became statistically significant as early as the second dose of placebo in a study evaluating the interruption of SSRI treatment.8
The symptoms observed following SSRI discontinuation can either be physical or psychological and are often grouped into the following categories: disequilibrium (e.g., dizziness, vertigo, ataxia), gastrointestinal disturbances (e.g., nausea, vomiting), influenza-like symptoms (e.g., fatigue, mlethargy,myalgia), sensory disturbance (e.g., paresthesia), sleep disorder (e.g., insomnia, vivid dreams) and psychiatric disturbance (e.g., anxiety, agitation, confusion).9,10
Withdrawal symptoms can easily be misdiagnosed as recurrence of depression, evidence of ineffectiveness of the antidepressant in a noncompliant patient, or adverse reactions of the new antidepressant following a switch of medication.2
Most withdrawal reactions are mild and transient, usually occurring within 1–3 days (up to 1 week) after stopping the medication and lasting 7–14 days, but occasionally the symptoms last for several weeks.2,9 However, some reactions can be severe and may require acute treatment.9
The October 1998 issue of this newsletter outlined a summary of 26 Canadian reports of suspected withdrawal reactions associated with SSRIs.10 Health Canada continues to receive spontaneous reports of such reactions for each SSRI, and Table 1 outlines these reports from the time each SSRI was marketed in Canada to Oct. 31, 2002.
There were 102 reports of suspected withdrawal reactions (citalopram , fluoxetine , fluvoxamine , paroxetine  and sertraline ), and 49% were identified as serious. Table 2 outlines the symptoms described in these reports.
General strategies to prevent and manage symptoms associated with the discontinuation of SSRIs have been outlined previously in this newsletter and include a gradual tapering of the dose when discontinuing treatment with any SSRI except for fluoxetine.10
If withdrawal reactions occur while tapering or at the end of treatment, it may be necessary to increase the dose and initiate a slower rate of taper.2,3
Some authors suggest switching to fluoxetine if symptoms are severe and the patient is unable to discontinue the SSRI despite tapering.2,10,11 For paroxetine, some suggest reducing the dose by 5 mg/d at weekly intervals to below the initial minimum therapeutic dose.9
Clinicians should be aware that the use of an antidepressant with a short half-life may be an important risk factor for withdrawal reactions.9
Patients should be informed of the risks of withdrawal reactions on initiation of therapy to prevent unguided cessation of treatment. Proper diagnosis of withdrawal reactions may prevent unnecessary reinstatement of long-term antidepressant treatment, unnecessary tests to elucidate an underlying problem or an undesirable escalation of dose.
Susie Dallaire, BPharm; Heather Morrison, BSc, MLIS, Health Canada.
1. Hemels MEH, Koren G, Einarson TR. Increased use of antidepressants in Canada:1981–2000. Ann Pharmacother 2002;36:1375-9.
2. Haddad PM. Antidepressant discontinuation syndromes. Drug Safety 2001;24(3):183-97.
3. Zajecka J, Tracy KA, Mitchell S. Discontinuation symptoms after treatment with serotonin reuptake inhibitors: a literature review. J Clin Psychiatry 1997;58(7):291-7.
4. Committee on Safety of Medicines and the Medicines Control Agency. Selective serotonin reuptake inhibitors (SSRIs). Curr Probl Pharmacovigilance 2000;26:11-2. Available: www.mca.gov.uk/ourwork/monitorsafequalmed/currentproblems/cpsept2000.pdf (accessed 2003 Feb14).
5. Stahl MMS, Lindquist M, Pettersson M, Edwards IR, Sanderson JH, Taylor NFA, et al. Withdrawal reactions with selective serotonin re-uptake inhibitors as reported to the WHO system. Eur J Clin Pharmacol 1997;53:163-9.
6. Adverse Drug Reactions Advisory Committee (ADRAC). SSRIs and withdrawal syndrome. Aust Adverse Drug React Bull 1996;15(1):3. Available: http://www.health.gov.au/tga/docs/html/aadrbltn/aadr9602.htm(accessed 2003 Feb 14).
7. Trenque T, Piednoir D, Frances C, Millart H, Germain ML. et al. Reports of withdrawal syndrome with the use of SSRIs: a case/non-case study in French Pharmacovigilance database. Pharmacoepidemiol Drug Saf 2002;11:281-3.
8. Michelson D, Fava M, Amsterdam J, Apter J, Londborg P, Tamura R, et al. Interruption of selective serotonin reuptake inhibitor treatment. Br J Psychiatry 2000;176:363-8.
9. Schatzberg AF, Haddad P, Kaplan EM, Lejoyeux M, Rosenbaum JF, Young AH, et al. Serotonin reuptake inhibitor discontinuation syndrome: a hypothetical definition. J Clin Psychiatry 1997;58(Suppl 7):5-10.
10. Macdonald L. Discontinuation reactions associated with SSRIs. Can Adverse Drug Reaction Newsl 1998;8(4):2-3. Also in CMAJ 1998;159(7):846-7.
11. Taman L, Ozpoyraz N. Selective serotonin reuptake inhibitor discontinuation syndrome: a review. Adv Ther 2002;19(1):17-26.
Read the new book, The Evidence, However, Is Clear...The Seroxat Scandal
ORDER THE PAPERBACK
'THE EVIDENCE, HOWEVER, IS CLEAR...THE SEROXAT SCANDAL' By Bob Fiddaman
SIGNED COPIES HERE OR UNSIGNED FROM CHIPMUNKA PUBLISHING
Author of The evidence, however, is clear, the Seroxat scandal
Citizens Commission on Human Rights Award Recipient (Twice)
Please contact me if you would like a guest post considered for publication on my blog.